Kratom Use Instigates Jaundice in Case Study

the MPR take:

With the increasing use of kratom (an herbal product made from the leaves of Southeast Asian Mitragyna tree used for symptoms of fatigue and anxiety and relief of opioid withdrawal symptoms), reports of toxicity are rare but gradually increasing in numbers. A case report in the journal Hepatology describes a 58-year-old man with schizoaffective disorder admitted to the hospital for jaundice and liver injury suspected to be due to kratom use. The patient had previously ingested kratom powder daily for three months to relieve anxiety and aid in relaxation until liver abnormalities were detected in laboratory tests after his psychiatrist spotted symptoms of jaundice. A month prior to this latest episode, the patient started taking kratom powder daily again but ceased once he was producing dark urine and symptoms of jaundice. Except for quetiapine 100mg/daily and sertraline 50mg/daily, he was taking no other medications, herbals, dietary supplements, or drugs of abuse, nor was he excessively drinking. The effects of kratom are believed to be mediated by its natural alkaloids (mitragynine and its metabolites) that seem to have intrinsic opioid receptor agonist activity. In this patient, the cholestatic injury reversed after withdrawal from kratom after the initial jaundice and recurred once kratom use resumed. If a patient presents with symptoms of liver injury of unknown cause, clinicians are advised to inquire about possible herbal supplement use, including kratom.

Kratom Use Instigates Jaundice in Case Study
Kratom Use Instigates Jaundice in Case Study

Kratom is an herbal product made from the leaves of Southeast Asian Mitragyna trees. The leaves can be chewed or an extract made and used as a powder or tablets. Kratom is used by local people to relieve fatigue and muscle aches and to manage pain, diarrhea or opioid withdrawal.

READ FULL ARTICLE From Wiley Online Library

Loading links....